Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Marquette, MI

June 16, 2001Dickinson County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 16, 2001, 5:11 PM CDT for Dickinson County, Michigan. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 5:11 PM CDT (22:11 UTC)
Expired
Jun 16, 2001, 6:00 PM CDT
In force
49 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Dickinson County, MI

The radar

The Marquette radar (KMQT), 63 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:20 PM CDTHail 0.88Iron Mtn, MINickel sized hail.
Jun 16, 5:21 PM CDTHail 0.88Iron Mtn, MINickel sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:25 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 16, 3:25 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT SAT JUN 16 2001

MAIN FCST CONCERNS THIS PACKAGE ARE SHRA/TSRA CHANCES/COVERAGE.

WV IMAGERY AND RUC ANALYSIS INDICATED RDG OVER NE CONUS AND STRONG
MID LVL LO OVER NW ONTARIO. OTHERWISE...GENERALLY ZONAL FLOW
PREVAILED FROM THE PAC NW INTO THE WRN GRT LAKES. UPR LVL DIV WITH
LFQ OF 90 KNOT JET INTO SRN AND ASSOCIATED COMPACT VORT OVER CNTRL
MN WITH -21C H5 COLD POOL WAS SUPPORTING TSRA DEVELOPMENT OVER NE MN
WITH DPVA...QVECTOR CONV AND STEEPENING H7-H5 LAPSE RATES AOA
7C/KM.  KDLH 88D SHOWED SCT COVERAGE OF SHRA/TSRA PROGRESSING
QUICKLY FROM NW WI TO IWD INTO AREA WITH MLCAPES OF 500-1000 J/KG.
IR/VIS LOOP INDICATED DEEPENING CU FIELD OVER MOST OF UPR MI WITH LK
BREEZE BNDRY FROM KIWD TO L'ANSE AND OFF OF LK MI FROM GLADSTONE TO
KERY.
950 WSW WINDS OF 15-20 KTS WERE ENOUGH TO KEEP BNDRY OFFSHORE MOST
OF THE AFTERNOON NEAR MARQUETTE BUT HAVE SWITCHED ALONG SHORELINE AT
19Z...PER OB AT PRESQUE ISLE.

MDL DIFFERENCES ARISE THROUGH 48 HRS...ESPECIALLY SUN NIGHT INTO
MONDAY MAINLY WITH TIMING OF WEAK SHRTWVS AND ASSOCIATED CONVECTIVE
PCPN INTRODUCING INCREASING UNCERTAINTY. WL...HOWEVER...SIDE CLOSER
TO ETA WITH DETAILS.

TONIGHT...EXPECT SCT TSRA TO CONTINUE TO DEVELOP/EXPAND OVER
WEST/CNTRL UPR UPR MI AND EVENTUALLY INTO ERN PORTION OF CWA LATER
THIS EVENING AS DPVA/QVECT CONV INCREASES AND MID LVL LAPSE RATES
STEEPEN WITH APPROACH OF SHRTWV. THE KEWEENAW AND FAR SE UPR
MI...STABILIZED BY LK AIR...SHOULD BE SPARED HOWEVER. WITH ONLY WEAK
UNIDIRECTIONAL LLVL OR 0-6 KM SHEAR...STORMS HAVE BEEN MAINLY
PULSE-LIKE AND DISORGANIZED. LOW WBZ NEAR 8K FT AND DRY PROFILE BLO
LCL SHOULD BE CONDUCIVE TO HAIL NEAR SVR LIMITS AND LCL WIND GUSTS
TO 50 MPH. CLOUDS SHOULD DISSIPATE AS SHRTWV MOVES OUT OVERNIGHT AND
DIURNAL COOLING AND QDIV TAKE OVER.

SUNDAY...WEAK SFC RDG AND 700-300 QDIV AND SUBSIDENCE NEAR RIGHT
EXIT OF H3 JET WILL DOMINATE UPR MI. WEAKER WIND FIELD WILL ALLOW LK
BREEZES TO DEVELOP. SLIGHTLY DRIER AIR FCST WITH DEWPOINTS MAINLY
IN THE MID 40S F. H85 TEMPS NEAR 8C-11C SUGGEST INLAND READINGS IN
THE UPPER 60S TO MID 70S F FROM NE TO SW.

SUNDAY NIGHT...EXPECT MCS DEVELOPMENT OVER SRN MN AT NOSE OF 50 KT
LLJ AND STRONG H8 THETAE ADVECTION. WHILE CONVECTION SHOULD
PROPAGATE MAINLY EASTWARD THROUGH WI TOWARD LWR MI (PER 850-300
THICKNESS)...WL MENTION CHANCE POPS FOR UPR MI...HIGHEST SOUTH.

MONDAY INTO EARLY TUESDAY...ANY LINGERING PCPN WITH MCS SHOULD
EXIT SE PORTION OF UPR MI EARLY...LEAVING LULL IN PCPN TIL MAINLY
LATE IN THE DAY WITH APPROACH OF SFC FRONT. WITH DIFFICULTY IN
TIMING OF FRONT AND SUPPORTING SHRTWVS WL LEAVE POPS IN CHANCE
CATEGORY. MDLS TREND HAS BEEN TOWARD A QUICKER MOVEMENT OF THE FRONT
AND ASSOCIATED SHRTWV THROUGH THE WRN GRT LAKES.

EXTENDED...WHILE MRF/ECWMF SUGGEST SHOW FRONT SAGGING SOUTH OF THE
AREA AND NEXT SIGNIFICANT SHRTWV DIVING MAINLY SW OF UPR MI...12Z
AVN AND TO A LESSER EXTENT THE 12Z UKMET SHOW ANOTHER MID LVL LO
DROPPING INTO UPR MI WED/THURS WITH ATTENDANT SHRA/TSRA CHANCES.
SO...WL LEAVE PCPN IN FOR WED AND RETAIN FOR THURSDAY WITH POTENTIAL
FOR DIURNAL SHRA WITH COLD POOL ALOFT. WL KEEP TEMPS A BIT ABV
GUIDANCE VALUES...MAINLY IN THE 60S F...PER MRF ENSEMBLE H85 PROG.
MID LVL RDG BUILDS FROM PLAINS TOWARD HUDSON BAY WITH SFC RDGING
OVER GRT LAKES FRI/SAT WITH DRY WX AND SEASONABLE TEMPS.

.MQT...NONE.

JLB

In the hours before

Special weather statement, Jun 16, 11:25 AM CDT, 5 hours 46 minutes before
MIZ001>007-009>014-170200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1225 PM EDT SAT JUN 16 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

AS AN UPPER LEVEL DISTURBANCE DIVES INTO THE AREA FROM THE DAKOTAS
THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FORM INLAND FROM LAKE SUPERIOR. LOCATIONS MOST LIKELY TO SEE
THUNDERSTORMS WILL BE SOUTH OF AN ONTONAGON...TO GWINN...TO SENEY
LINE. THUNDERSTORMS WILL FORM AFTER 3 PM EDT IN IRONWOOD AND BRUCE
CROSSING...AFTER 4 PM EDT IN CRYSTAL FALLS...IRON MOUNTAIN...AND
GWINN...AND AFTER 5 PM EDT IN ESCANABA AND TRENARY. THE
THUNDERSTORMS WILL DIMINISH AFTER 6 PM EDT.

ANY THUNDERSTORMS WILL MOVE EAST AT 25 MPH AND COULD PRODUCE
WINDS GUSTING TO 50 MPH AND HAIL UP TO A HALF INCH IN DIAMETER. NONE
OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
LATER FORECASTS.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:18 PM CDTSevere Thunderstorm WarningMQTMenominee27 min
Jun 16, 6:42 PM CDTSevere Thunderstorm WarningMQTSchoolcraft48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.